Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 12, 2016, 12:43 AM CDT for Blue Earth County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2016, 12:43 AM CDT (05:43 UTC)
- Expired
- Jul 12, 2016, 1:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
County Blue Earth County, MN
The radar
The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 26.2
The text
As transmitted.
946
WWUS83 KMPX 120543
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT TUE JUL 12 2016
MNZ083-084-092-120630-
WASECA-FARIBAULT-BLUE EARTH-
1243 AM CDT TUE JUL 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BLUE
EARTH...WESTERN WASECA AND NORTHERN FARIBAULT COUNTIES THROUGH 130
AM CDT...
AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VERNON CENTER TO WINNEBAGO. MOVEMENT
WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WELLS...JANESVILLE...MAPLETON...WINNEBAGO...ST. CLAIR...
MINNESOTA LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...PEMBERTON...
WALDORF AND EASTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 143 AND 154.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 17 AND 38.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4378 9425 4403 9418 4420 9359 4419 9354
4372 9369 4372 9425
TIME...MOT...LOC 0542Z 252DEG 33KT 4399 9413 4376 9421
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 12:34 AM CDT, 9 minutes earlier.
Area forecast discussion, Jul 12, 12:34 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1234 AM CDT TUE JUL 12 2016 .UPDATE... Issued at 1228 AM CDT Tue Jul 12 2016 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 11 2016 Numerous strong to severe storms are expected this evening across southern Minnesota and western Wisconsin. The surface low this afternoon is in eastern SD with the attendant warm front stretching to the east from roughly Granite Falls to the Twin Cities metro to Rice Lake WI. South of the boundary, temperatures have warmed into the mid to upper 80s resulting in 2500-3000 J/Kg of MLCAPE. North of the boundary, there has been persistent elevated storms with hail between 1-2.5" in diameter this afternoon. The incoming trough has produced 30m height falls at 500mb over the past few hours with steepening mid-level lapse rates. The upper jet is spreading 30-40kts of deep layer across most of MN. The 0-1 km shear isn't bad either with 15-30kts along the warm front from the Twin Cities to Redwood Falls and low LCLs. Therefore there is a tornado threat near the warm front in MN. Convective mode will play a large role in severe type and eventually the initial thunderstorms will evolve into a broken line and a damaging wind threat, but that might not happen until the storms reach eastern MN. We expect deep convective initiation between 21-22z in western/central MN. Given the dissolving CAP, these storms will be rooted in the boundary layer. Convective watches will be issued shortly. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 11 2016 Temperatures aren't much cooler behind the cool front that passes through tonight and Tuesday and Wednesday will continue to see southwest flow aloft which keeps low chances of precipitation in the forecast, especially on Wednesday, along the MN/IA border, this area will remain near the front. The flow turns west- northwest for Thursday and FRiday week which will allow cooler air to advect southward across Minnesota and western Wisconsin, along with drier dewpoints. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1228 AM CDT Tue Jul 12 2016 Strongest convective activity has come to an end for the overall area. Precipitation is no longer expected for the western 3 TAF sites (KAXN-KSTC-KRWF) so those sites will remain VFR throughout this issuance. The eastern sites (KMSP-KRNH-KEAU) are still susceptible to periods of showers/t-storms, particularly during the first 3-4 hours, with a swath of light-moderate rain moving northward and convection developing to the southeast along a southward-moving outflow boundary. Have accounted for precip in the eastern sites through TEMPO groups which may bring sites down to MVFR-IFR conditions early on during the 12/06z TAF cycle. By daybreak, all sites should be free from precipitation and VFR conditions will prevail. KMSP...Confidence is not all that great but it is enough such that a TEMPO group for MVFR thunderstorms can be included. Have also accounted for the southward-moving outflow boundary expected to cross MSP by indicating northwest winds up to 30 knots since upstream observations have shown similar impacts. Conditions will improve during the early morning hours to VFR and remain as such through the rest of this TAF site. /OUTLOOK FOR KMSP/ Wed...VFR. Winds SW becoming W 10 kts. Thu...VFR. Winds NW 10 kts. Fri...VFR. Winds NW 5 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JPC SHORT TERM...CLF LONG TERM...CLF AVIATION...JPC
Hazardous weather outlook, Jul 11, 10:10 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1010 PM CDT MON JUL 11 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1010 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY ALONG AND NORTH OF THE INTERSTATE 94 CORRIDOR AND POSSIBLY ALONG THE IOWA BORDER. NO FURTHER SEVERE WEATHER IS EXPECTED. HOWEVER...SOME STORMS MAY PRODUCE HEAVY RAIN AND CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Jul 11, 10:10 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HEAVY RAIN 7 NNE GRANITE LEDGE 45.91N 93.83W
07/11/2016 M4.77 INCH MORRISON MN TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. MEASURED 8 MILES SSE
OF HILLMAN. .
&&
MKMSpecial weather statement, Jul 11, 11:12 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1112 PM CDT MON JUL 11 2016 MNZ093-120445- FREEBORN- 1112 PM CDT MON JUL 11 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FREEBORN COUNTY THROUGH 1145 PM CDT... AT 1112 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR HAYWARD TO COUNTY ROADS A 39 AND S 70. MOVEMENT WAS EAST AT 40 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ALBERT LEA...GLENVILLE...LONDON...HAYWARD...TWIN LAKES AND MYRTLE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 13. INTERSTATE 90 BETWEEN MILE MARKERS 159 AND 173. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4365 9344 4378 9305 4350 9305 4350 9341 TIME...MOT...LOC 0412Z 259DEG 34KT 4362 9324 4334 9300 JPC
Special weather statement, Jul 11, 11:19 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 PM CDT MON JUL 11 2016
MNZ041-120500-
DOUGLAS-
1119 PM CDT MON JUL 11 2016
...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS COUNTY THROUGH
MIDNIGHT CDT...
AT 1118 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOFFMAN...OR
17 MILES WEST OF ALEXANDRIA...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...CARLOS...BRANDON...KENSINGTON...HOLMES CITY...MILTONA...
GARFIELD...BELLE RIVER...NELSON...FORADA...
ALEXANDRIA AIRPORT AND ROSE CITY.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 89 AND
115.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4606 9514 4602 9515 4576 9514 4576 9576
4593 9575 4608 9515
TIME...MOT...LOC 0418Z 259DEG 33KT 4583 9571
JPCLocal storm report, Jul 11, 11:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 4 NW ROCKVILLE 45.52N 94.40W
07/11/2016 STEARNS MN EMERGENCY MNGR
BARNS DAMAGED, SHED DESTROYED, TREES DOWN,
INCLUDING ONE ON HOUSE. DAMAGE IN THE AREA
WAS LIKELY FROM A TORNADO.
0605 PM TORNADO 3 N WATKINS 45.36N 94.41W
07/11/2016 STEARNS MN STORM CHASER
TORNADO CAUGHT ON VIDEO. TORNADO WAS ON
GROUND FOR ABOUT 1.5 MILES.
0545 PM TORNADO 1 W FOREST CITY 45.21N 94.49W
07/11/2016 MEEKER MN STORM CHASER
BRIEF TOUCHDOWN. NO DAMAGE.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jul 11, 11:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 1 NNW ST. FRANCIS 45.39N 93.37W
07/11/2016 E3.00 INCH ANOKA MN COCORAHS
OCCURRED WITHIN 1 HOUR.
1110 PM TSTM WND DMG 1 NNW ST. FRANCIS 45.39N 93.37W
07/11/2016 ANOKA MN TRAINED SPOTTER
4" DIAMETER TREE LIMB DOWN.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jul 12, 12:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT TUE JUL 12 2016
MNZ083-084-092-120630-
WASECA-FARIBAULT-BLUE EARTH-
1243 AM CDT TUE JUL 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BLUE
EARTH...WESTERN WASECA AND NORTHERN FARIBAULT COUNTIES THROUGH 130
AM CDT...
AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VERNON CENTER TO WINNEBAGO. MOVEMENT
WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WELLS...JANESVILLE...MAPLETON...WINNEBAGO...ST. CLAIR...
MINNESOTA LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...PEMBERTON...
WALDORF AND EASTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 143 AND 154.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 17 AND 38.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4378 9425 4403 9418 4420 9359 4419 9354
4372 9369 4372 9425
TIME...MOT...LOC 0542Z 252DEG 33KT 4399 9413 4376 9421
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:00 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker, Stearns | 30 min |
| Jul 11, 7:09 PM CDT | Tornado Warning | MPX | Benton | 36 min |
| Jul 11, 7:16 PM CDT | Tornado Warning | MPX | Stearns | 29 min |
| Jul 11, 7:32 PM CDT | Flash Flood Warning | MPX | Benton, Morrison, Sherburne, Stearns | 4 hr |
| Jul 11, 7:37 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 23 min |
| Jul 11, 8:05 PM CDT | Flash Flood Warning | MPX | Benton, Kanabec, Mille Lacs, Morrison | 4 hr |
| Jul 11, 8:22 PM CDT | Special Weather Statement | MPX | Sherburne | 38 min |
| Jul 11, 8:44 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 31 min |
| Jul 11, 8:50 PM CDT | Tornado Warning | MPX | Sherburne | 25 min |
| Jul 11, 9:00 PM CDT | Tornado Warning | MPX | Sherburne | 11 min |
| Jul 11, 11:12 PM CDT | Special Weather Statement | MPX | Freeborn | 33 min |
| Jul 11, 11:19 PM CDT | Special Weather Statement | MPX | Douglas | 41 min |
| Jul 11, 11:49 PM CDT | Flash Flood Warning | MPX | Anoka, Chisago, Isanti | 3 hr |
| Jul 12, 10:39 AM CDT | Areal Flood Warning | MPX | Benton, Kanabec, Mille Lacs | 4 days |
| Jul 12, 1:10 AM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 35 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.